Comorbidity

Today I had the pleasure of talking to a group of therapists and mental health professionals about my favorite topic in medicine: the treatment of opioid addiction with methadone and buprenorphine. I’ll blather on about that topic as long as anyone’s willing to listen.

 

Today’s listeners asked some great questions. They asked questions not only about opioid addiction, but also about the overlap between addiction and mental illness. These questions are crucial in the treatment of both disorders, because they occur together so frequently. When both types of disease occur in the same patient, we call this “comorbidity,” or “dual diagnosis,” or “co-occuring disorders.”

Addicted patients are twice as likely as non-addicted patients to have mental illnesses such as mood disorders, anxiety disorders, schizophrenia, and attention-deficit hyperactivity disorder. The converse is also true: patients with mental illness diagnoses are twice as likely to have an addictive illness in addition to their mental illness.

Why is this? Is there a common factor underlying both types of disorders? Does one cause the other? For years, doctors and therapists have argued about this, and there are still no definite answers. However, why these diseases occur together isn’t as important as how to treat them most effectively.

We know patients get the best results when both diseases are treated at the same time, preferably under the same roof. That’s not always easy, but it’s the ideal.

To further complicate treatment, many times drug addiction causes the same symptoms as mental illness. For example, a person intoxicated on methamphetamine can look just like someone in the manic phase of bipolar disorder, or even schizophrenia. Another example can be seen in heavy drinkers, who are often depressed from the effects of alcohol, a depressant.

I rely on several methods to help me decide if drug use, abuse, or addiction is mimicking mental illness. First, I try to get information about what a patient was like during periods of abstinence from all drugs. If all of the mental illness symptoms went away during abstinence, it’s less likely that there’s an underlying mental illness. However, if the patient was still suffering with significant symptoms of mental illness even during a period of abstinence from drugs, the patient probably has a second diagnosis.

 I ask about family history of mental illness, because if relatives have been diagnosed with these disorders, it’s more likely that the patient I’m treating will have mental illness in addition to addiction.

I ask my patient which started first, the symptoms of mental disorder or drug use? Often, symptoms of mental illness and drug use both started around the same time, at late adolescence/early adulthood, so that history may not be helpful.

Here’s an example of a case I saw recently: (identifying details have been changed):

A 24 year old female saw me in my office as a new patient. She wanted to be considered for my Suboxone program. She gave a history of illicit drug use for four years, and had used opioids daily for a year and a half, snorting up to 200mg of hydrocodone or oxycodone per day. She used marijuana three times a week, usually two cigarettes per day. She denied use of benzodiazepines or alcohol, and said her father was an alcoholic. She used cocaine heavily in the past, but stopped using it three years ago because of its expense, by that time, she preferred opioids. She acknowledged recent use of methamphetamine three or four days ago, and said she snorted methamphetamine when she couldn’t find any opioids, only to stave off withdrawal. Her answers about frequency and amount of methamphetamine used were vague and evasive, so I was unsure of her exact history.

When I asked about her mood, she said she was depressed because of all the bad things that were happening as a result of her addiction: she was broke, her boyfriend just broke up with her (he was her drug using buddy) and her family wasn’t loaning her any money, so she was in withdrawal much of the time. She denied any period of abstinence from drugs since she started using at age 15. Family history was significant for a maternal aunt with severe bipolar disorder, requiring psychiatric hospitalization on multiple occasions.

Her exam was worrisome for a very low body weight. At 5’6” she weighed 103lbs. (she denied any symptoms of eating disorders) She was tense, pleasant, intelligent, and well-spoken. She fidgeted in her chair to an extreme amount. She was in florid opioid withdrawal, with wide pupils that were briskly reactive, obvious runny nose, frequent yawning, sweating, and goose bumps visible on her upper arms.

Her mother, who paid for her treatment, came to the appointment with her. My patient gave me permission to talk with her mother, who had quite a bit to add to the story. Mom said her daughter often seemed paranoid, and last weekend she stayed awake all night on Saturday, peering out one window after another, and checking repeatedly to make sure they were locked. My patient’s weird behavior kept the family awake all night. My patient also claimed to be able to hear people talking just outside the windows, and was sure the government meant to take her from her family for a nefarious reason. The patient’s mother said this last weekend was the most severe paranoid behavior she had seen in her daughter, but she had seen similar conduct in the past.

At this point, I thought there was a good chance we were dealing with more than just addiction. I considered bipolar disorder with psychotic features to be the most likely diagnosis, or schizophrenia. I hoped her use of methamphetamine caused these worrisome symptoms, since she shouldn’t have them once she stopped use of the drug and got out of opioid withdrawal.

With this new information, I changed my treatment recommendation, and thought an inpatient admission to a detoxification unit was most appropriate. Her psychiatric status could be closely observed, and she could be started on Suboxone. If the psychotic features resolved, great. If not, she could be started on appropriate medications, be stabilized and then come see me after she was discharged. I could maintain her on Suboxone after she was stabilized.

It was a great idea, but unworkable. The detoxification unit wanted a chunk of money up front, before admission, and she didn’t have that kind of money. It was also beyond her mother’s financial capability.

The patient pleaded with me to start on Suboxone. She believed all would be well if only she could get out of opioid withdrawal. I had my doubts, but agreed to prescribe one week of medication with telephone contact. Her mother agreed to call me or take her daughter to the psychiatric emergency room if her mood or behavior deteriorated.

One week later, a calm, smiling young lady entered my office. She had gained seven pounds in one week, and was no longer restless. The change was remarkable. Her mom came with her and said she hadn’t seen any more paranoid behavior. Her mother started to cry, saying, “I have my daughter back.” I was thrilled at the improvement. I adjusted her Suboxone dose slightly, and made sure she had her first session with the addiction counselor in my office.

I’ve seen her every week for the past month. She goes to three Narcotics Anonymous meetings per week, which is fewer than I’d like, but at least she’s going. She’s met with the licensed addiction counselor in my office each week. She’s had negative urine drug screens for the past three weeks and continues to gain weight. She says her mood is good, and she just went back to work.

For now, I don’t see evidence on mental disorder, but I’ll keep watching for problems.

To learn more about the comorbidity of addiction and mental disorders, go to this free report:

http://drugabuse.gov/researchreports/comorbidity/

Advertisements

One response to this post.

  1. Posted by Matt on August 1, 2011 at 4:51 pm

    Hey Jana, I post regularly on your “Who is snorting Suboxone” strain… Got this link in my e-mail… Real quick I will say that I live in Orange County, California, where 90 degrees is a somewhat regular event in the summer. Any temp upwards of 80 will make the film perspire in a way. They become sticky to the touch, making it difficult to adhere to the bottom of your tongue. This is amplified by a significant change in texture which becomes noticeable when you attempt to tear it clean in half. It appears grainy, like play-doh pressed into a film, and becomes white as I stretch it. The changes I have experienced are cosmetic and pose only slight logistical problems which are easily managed. My two cents.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: